Oklahoma, 2021High Wind in Oklahoma, January 30, 2021
January 30, 2021 · NWS AMA · 3 events in 2 counties and zones
Strong winds aloft left in the wake of a potent upper level storm system were able to mix to the surface during the late morning and early afternoon of January 30th, 2021. Wind gusts upwards of 60 mph were recorded by several mesonets across the area.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds aloft left in the wake of a potent upper level storm system were able to mix to the surface during the late morning and early afternoon of January 30th, 2021. Wind gusts upwards of 60 mph were recorded by several mesonets across the area. Also, these automated weather systems recorded 40 to 50 MPH for several hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 30, 11:01 AM CST, 24 minutes earlier.
Area forecast discussion, Jan 30, 11:01 AM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1101 AM CST Sat Jan 30 2021
.AVIATION...
For the 18Z TAFs:
VFR conditions are expected at the terminals throughout the valid
TAF period. The main concern for this cycle is the strong wind
speeds which may produce some areas of blowing dust. Rainfall
overnight may help keep this at bay for KAMA, but KDHT and KGUY
could see blowing dust this afternoon. Wind speeds will eventually
calm down tonight with breezy wind speeds expected by tomorrow
afternoon.
Guerrero
&&
.PREV DISCUSSION... /Issued 532 AM CST Sat Jan 30 2021/
AVIATION...
West winds will pick up into the 30 to 35 knot range with higher
gusts at AMA and then they will switch to the northwest around mid
day. The strongest winds with speeds of 30 to 35 knots with higher
gusts at DHT and GUY will come from the northwest behind a cold
front. Blowing dust may limit the visibility at all spots below 6
miles at times. Winds will decrease to around 10 knots with the
setting sun. Visibilities should also improve toward sunset. An
airport weather warning for wind gusts of 40 knots or greater has
been issued for AMA through 4 pm.
PREV DISCUSSION... /Issued 305 AM CST Sat Jan 30 2021/
SHORT TERM...
Showers and thunderstorms should exit the Panhandles to the east by
mid morning. Winds will pick up from west this morning and they
should get up into the 30 to 40 mph range with gusts to 60 mph
across the southwest and south central Texas Panhandle. 25 to 35
mph winds with gusts to 55 mph will be found elsewhere. Would not
be surprised to see a rogue wind gust to 60 mph in the northwest CWA
as the cold front moves through, but confidence is not high enough
in this area to issue a High Wind Warning at this time. Upper level
jet is expected to split the Panhandles from northwest to southeast
this morning which will put the southwest and south central Texas
Panhandle in the right exit region of the jet. There will be an
inversion near the ground early this morning, but this inversion is
expected to lift through the morning which should allow the 50 knot
850 mb winds to mix down to the surface over the southwest and south
central Texas Panhandle. Winds will gradually decrease from west to
east this afternoon as the upper level trough responsible for the
winds moves away from the Panhandles.
Winds will pick up into the 15 to 20 mph range on Sunday in the
eastern half of the Panhandles, closest to the tighter pressure
gradient.
High temperatures are expected to be above normal today and then
highs should be closer to normal on Sunday.
FIRE WEATHER...
Elevated fire weather conditions will be found across the western
half of the Panhandles today. Strong winds of 30 to 40 mph with
gusts to 60 mph will be possible in these areas. Relative humidity
values are expected to remain above 20 percent. ERC percentile's are
expected to be in the 25 to 55 range today across the western half
of the Panhandles.
LONG TERM...Monday through Friday...
To start the work week, a large H500 ridge builds into the
northern Plains bringing dry conditions, with warming
temperatures. Starting Monday, high temperatures will be in the
lower 60s with mid to upper 60s on Tuesday and upper 60s to mid
70s by Wednesday for high temperatures as pronounced H850-700 WAA
comes into the Panhandles.
Going towards the end of the forecast period starting on Thursday,
latest 30/00Z model and numerical data shows a pronounced
sinusoidal flow across the western CONUS with an upper level low
pressure system moving ENE near the Four Corners Region by early
Thursday morning. H250 southern stream jet provides a good domain
of lift across the Panhandles. As a result, precipitation chances
are in the forecast for the Panhandles Thursday and Friday.
Factors to watch in the coming days will be the surface
temperatures as precipitation types could be a factor along with
the exact track of the upper level low to see where the
precipitation sets up. Temperatures Thursday and Friday will drop
back below average to end the long term forecast period.
Meccariello
&&
.AMA Watches/Warnings/Advisories...
TX...High Wind Warning until 4 PM CST this afternoon for the
following zones: Armstrong...Carson...Dallam...Deaf Smith...
Hartley...Oldham...Palo Duro Canyon...Potter...Randall.
Wind Advisory until 4 PM CST this afternoon for the following
zones: Collingsworth...Donley...Gray...Hansford...
Hutchinson...Moore...Roberts...Sherman...Wheeler.
OK...High Wind Warning until 4 PM CST this afternoon for the
following zones: Cimarron.
Wind Advisory until 4 PM CST this afternoon for the following
zones: Texas.
&&Hazardous weather outlook, Jan 30, 3:34 AM CST, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
334 AM CST Sat Jan 30 2021
OKZ001>003-TXZ001>020-317-302300-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
334 AM CST Sat Jan 30 2021
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Today and Tonight.
Windy conditions today across much of the Panhandles. A High Wind
Warning in effect for the western combined Panhandles and the
south central Texas Panhandle. A Wind Advisory is in effect for
the central Oklahoma, north central Texas and southeast Texas
Panhandles.
Elevated fire weather conditions are possible across the western
and central combined Panhandles today.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
elevated fire weather conditions today.
High Wind, Texas
- When
- January 30, 11:25 AM CST to 1:25 PM CST
- Where
- Texas forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
Two mesonets in the county measured a couple of wind gusts up to 60 mph between 1125CST and 1330CST on the 30th of Jan 2021. The ASOS at Guymon also measured one wind gust of 58 mph at 1248CST.
High Wind, Texas
- When
- January 30, 11:30 AM CST to 3:40 PM CST
- Where
- Texas forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
Sustained winds over 40 mph were recorded at 3 different mesonets and one AWOS in the county during the late morning and early afternoon hours on Jan 30th.
High Wind, Cimarron
- When
- January 30, 11:35 AM CST to 1:35 PM CST
- Where
- Cimarron forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Sustained winds exceeded 40 mph for several hours. No damage was rpeorted.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Indiana, January 30 to 31, 202112 injured · $685,000 · 8 events
- Winter Weather in Virginia, January 30 to 31, 202130 events
- Winter Storm and Winter Weather in Ohio, January 30 to 31, 202128 events
- Winter Storm and Winter Weather in Indiana, January 30 to 31, 202124 events
- Winter Storm and Winter Weather in Illinois, January 30 to 31, 202122 events
- Winter Storm in Virginia, January 30 to 31, 202122 events
- Winter Storm and Winter Weather in Wisconsin, January 30 to 31, 202120 events
- Dust Storm and High Wind in Texas, January 30, 202159 kt wind · 19 events
- Winter Storm and Winter Weather in Iowa, January 30 to 31, 202119 events
- Winter Storm in Virginia, January 30 to 31, 202115 events
- High Wind in New Mexico, January 30, 202156 kt wind · 12 events
- High Wind in Texas, January 30, 202152 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939962, 939961, 939960.